Tennessee, 2007

Damaging Wind in Tennessee, June 18, 2007

June 18, 2007 · NWS MRX · 1 event in 1 county or zone

A weak cold front tracked across east Tennessee triggering isolated strong to severe thunderstorms ahead of it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak cold front tracked across east Tennessee triggering isolated strong to severe thunderstorms ahead of it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 18, 1:42 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 18, 1:42 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT MON JUN 18 2007

.SHORT TERM...(TONIGHT AND TUESDAY)...AN UPPER LOW OVER THE GREAT
PLAINS STATES IS CREATING MINOR UPPER LEVEL DISTRUBANCES THAT ARE
MOVING ACROSS THE REGION. THESE IN CONJUNCTION WITH THE DAYTIME
HEATING IS CAUSING SCATTERED THUNDERSTORMS THIS AFTERNOON THAT WILL
CONTINUE INTO THE EVENING HOURS THEN DIMINISH AS THE HEATING OF THE
DAY DECREASES. A SURFACE FRONT ASSOCIATED WITH THIS UPPER FEATURE
WILL MOVE INTO THE AREA ON TUESDAY BRINGING AN INCREASED CHANCE OF
THUNDERSTORMS ON TUESDAY.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...
THE SURFACE COLD FRONT AND UPPER TROUGH WILL MOVE ACROSS THE AREA
ON TUESDAY NIGHT. THE MODELS SEEM TO BE IN GOOD AGREEMENT NOW THAT
THE FRONT WILL HAVE ENOUGH OF A PUSH BEHIND IT TO CLEAR THE
MOUNTAINS. POPS WILL TAPER OFF FROM WEST TO EAST TUESDAY
NIGHT...WITH NO POPS AFTER 12Z WEDNESDAY. SURFACE HIGH PRESSURE
SETTLES OVER THE AREA WITH A DRY NORTHWEST FLOW ALOFT ON WEDNESDAY
AND THURSDAY. WILL REMOVE THE MENTION OF SLIGHT CHANCE POPS AS
FORECAST SOUNDINGS ARE STABLE AND DRY. TEMPS COOL SLIGHTLY BEHIND
THE FRONT...WITH HIGHS IN THE 80S...BUT 90S CAN BE EXPECTED AGAIN
BY FRIDAY AND SATURDAY IN THE VALLEY. A SHORTWAVE TROUGH AND
SURFACE FRONT APPROACH THE AREA SATURDAY...MOVING THROUGH ON
SATURDAY NIGHT/SUNDAY. CONFIDENCE IS LOW WITH SUCH SMALL SCALE
FEATURES THIS FAR OUT...BUT WILL KEEP A SLIGHT CHANCE POP IN FOR
THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  69  85  67  89  61 /  30  60  60  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  87  66  88  59 /  30  60  60  10   0
OAK RIDGE, TN  68  88  65  88  59 /  30  60  60  10   0
TRI CITIES AIRPORT, TN  62  87  64  84  56 /  20  60  60  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

HW/DGS
Hazardous weather outlook, Jun 18, 4:30 AM EST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT MON JUN 18 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT MON JUN 18 2007 /530 AM CDT MON JUN 18 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
HOWEVER...A COLD FRONT MOVING THROUGH THE REGION ON TUESDAY WILL
GENERATE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 18, 1:16 PM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
216 PM EDT MON JUN 18 2007

NCZ060-TNZ102-181915-
CHEROKEE-EAST POLK-
216 PM EDT MON JUN 18 2007

...A STRONG THUNDERSTORM WAS AFFECTING CHEROKEE AND POLK COUNTIES...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COPPERHILL....MOVING NORTHEAST AT 10 MPH.

MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

HW
Special weather statement, Jun 18, 2:17 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 PM EDT MON JUN 18 2007

TNZ012-013-182015-
CAMPBELL-SCOTT-
317 PM EDT MON JUN 18 2007

...A STRONG THUNDERSTORM WAS AFFECTING CAMPBELL AND SCOTT COUNTIES...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF HUNTSVILLE....MOVING EAST AT 10
MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

HW
Special weather statement, Jun 18, 2:25 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EDT MON JUN 18 2007

TNZ100-182030-
BRADLEY-
325 PM EDT MON JUN 18 2007

...A STRONG THUNDERSTORM WAS AFFECTING BRADLEY COUNTY...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CLEVELAND....MOVING
NORTHEAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

HW
Special weather statement, Jun 18, 2:30 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT MON JUN 18 2007

TNZ040-041-182030-
COCKE SMOKY MOUNTAINS-NORTHWEST COCKE-
330 PM EDT MON JUN 18 2007

...A STRONG THUNDERSTORM WAS AFFECTING COCKE COUNTY...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARROTTSVILLE....MOVING NORTHEAST AT 5 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

HW
Special weather statement, Jun 18, 3:13 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 PM EDT MON JUN 18 2007

TNZ101-102-182115-
EAST POLK-WEST POLK-
413 PM EDT MON JUN 18 2007

...A STRONG THUNDERSTORM WAS AFFECTING POLK COUNTY...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DUCKTOWN...MOVING NORTH AT 10 MPH.

WINDS UP TO BETWEEN 40 AND 50 MPH...SMALL HAIL AND LOCALLY HEAVY
RAINFALL ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DMG
Special weather statement, Jun 18, 4:31 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
531 PM EDT MON JUN 18 2007

TNZ068-085>087-182230-
LOUDON-MCMINN-NORTHWEST MONROE-SOUTHEAST MONROE-
531 PM EDT MON JUN 18 2007

...STRONG THUNDERSTORMS WILL AFFECT LOUDON...MCMINN AND MONROE
COUNTIES...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 7 MILES NORTHEAST OF ATHENS AND NEAR
CITICO....MOVING NORTHEAST AROUND 15 MPH. WINDS UP TO BETWEEN 40 AND
50 MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH
THESE STORMS.

PEOPLE IN MONROE...MCMINN AND LOUDON COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DMG

The radar

The Knoxville radar (KMRX), 122 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McMinn

When
June 18, 4:45 PM EST to 4:55 PM EST
Where
McMinn County, 4 mi E of Niota
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.520, -84.499

Thunderstorm winds downed several trees near Niota with one tree down on a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38185.